North Dakota, 2007

Damaging Wind in North Dakota, July 17, 2007

July 17, 2007 · NWS BIS · 1 event in 1 county or zone

In the late afternoon of Tuesday July 17th, scattered severe thunderstorms developed over southwest North Dakota. Several severe thunderstorm warnings were issued during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Tuesday July 17th, scattered severe thunderstorms developed over southwest North Dakota. Several severe thunderstorm warnings were issued during the late afternoon and early evening hours. One report of a severe thunderstorm wind gust was received from Billings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:30 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

FORECAST CONCERNS DEAL WITH CHANCES FOR ISOLATED THUNDERSTORMS THIS
EVENING AND AGAIN ON WEDNESDAY ALONG WITH TEMPERATURES.

LATEST SURFACE ANALYSIS SHOWED WEAK HIGH PRESSURE JUST NORTH OF KDVL
WITH A LIGHT EASTERLY FLOW ACROSS THE STATE. THE MORNING FOG FINALLY
DISSIPATED BY NOON AND THUS HAS LEFT THE AIR QUITE HUMID IN THE LOWER
LEVELS.

MODELS TODAY SEEMED TO SHOW SOME DIFFERENCES. THE GFS HAD SOME
CONVECTIVE FEEDBACK ISSUES SO I FAVOR THE NAM FOR THE SHORT TERM
CONCERNS. A WEAK SHORTWAVE CAN BE NOTED COMING ACROSS MONTANA AND
A FEW THUNDERSTORMS WERE OBSERVED ON KGGW AND KBYZ 88DS IN ERN
MONTANA. THESE STORMS WERE SLOWLY GROWING IN STRENGTH AS THEY WERE
MOVING INTO AN AREA NEAR THE NORTH DAKOTA BORDER WHERE SPC SBCAPES
OF AROUND 4000 J/KG WERE FORECAST. AS THESE STORMS MOVE INTO THE
WEST THEY MAY WEAKEN COMING INTO A CAPPED ATMOSPHERE ACROSS THE
CENTRAL AREAS THIS EVENING. PREVIOUS FORECAST HAD A 20 POP IN ALL
AREAS SO I WILL INCREASE THIS TO 30 POP IN THE WEST AND LEAVE 20
POPS IN THE CENTRAL TONIGHT.

AS THIS SHORTWAVE MOVES EAST OF THE AREA TONIGHT ANOTHER SHORTWAVE
DEVELOPS IN WYOMING AND MOVES TOWARDS THE AREA ON WEDNESDAY. THERE
WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WHICH COULD LAST INTO THE
EVENING HOURS. PREVIOUS FORECAST ADVERTISES 20 POPS AND WILL RAISE
THIS TO 30 POPS IN THE SOUTH WITH ONLY A SLIGHT CHANCE IN THE NORTH.
THERE IS A BETTER CHANCE FOR STORMS TOMORROW AS GFS BUFFER FORECAST
SOUNDINGS INDICATE LIS OF -5 WITH 2000 J/KG OF CAPE AS WELL AS
A K-INDEX OF 35. SOME THESE STORMS COULD HAVE HEAVY RAINFALL AS
MODEL PWTS MAY BE 1.60 INCHES.

FOR THURSDAY AS THE SHORTWAVE HEADS EAST...SLIGHTLY COOLER AIR
WITH MAX TEMPERATURES IN 80S RETURN WITH NW FLOW ACROSS THE AREA.
BY FRIDAY TEMPERATURES BEGIN TO CLIMB BACK INTO THE 90S WITH LOWER
RH. THIS TREND CONTINUES INTO THE COMING WEEKEND.

.LONG TERM...SATURDAY THROUGH TUESDAY...
SEE LITTLE CHANGE IN THE MODELS SINCE YESTERDAY. THE GFS AND ECWMF
CONTINUE TO DEVELOP A BROAD UPPER LEVEL RIDGE OVER THE REGION...WITH
VERY WARM AIR AT THE MID LEVELS CAPPING ANY POTENTIAL THUNDERSTORM
DEVELOPMENT.  CONSEQUENTLY...LONG TERM FORECAST IS FOR ABOVE NORMAL
TEMPERATURES WITH A LOW CHANGE OF PRECIP.

&&

.AVIATION...
AS IN THE ABOVE SHORT RANGE DISCUSSION...THERE WILL BE POTENTIAL FOR
THUNDERSTORMS THIS EVENING IN EASTERN MONTANA AND WESTERN AND
CENTRAL NORTH DAKOTA.  APPEARS THAT ANY THUNDERSTORMS THAT FORM
WOULD BE HIGH BASED.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

VJ/TSW
Hazardous weather outlook, Jul 17, 2:42 AM MST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT TUE JUL 17 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
442 AM CDT TUE JUL 17 2007 /342 AM MDT TUE JUL 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 211 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Billings

When
July 17, 4:50 PM MST to 4:57 PM MST
Where
Billings County, 5.55 mi S of Medora
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
46.840, -103.530

Multiple tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47080.